Real Analysis Exchange

Contour Integration Underlies Fundamental Bernoulli Number Recurrence

Jan A. Grzesik

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

One solution to a relatively recent American Mathematical Monthly problem, requesting the evaluation of a real definite integral, could be couched in terms of a contour integral which vanishes a priori. While the required real integral emerged on setting to zero the real part of the contour quadrature, the obligatory, simultaneous vanishing of the imaginary part alluded to still another pair of real integrals forming the first two entries in the infinite log-sine sequence, known in its entirety. It turns out that identical reasoning, utilizing the same contour but a slightly different analytic function thereon, sufficed not only to evaluate that sequence anew, on the basis of a vanishing real part, but also, in setting to zero its conjugate imaginary part, to recover the fundamental Bernoulli number recurrence. The even order Bernoulli numbers $B_{2k}$ entering therein were revealed on the basis of their celebrated connection to Riemann,’s zeta function $\zeta(2k)$. Conversely, by permitting the related Bernoulli polynomials to participate as integrand factors, Euler’s connection itself received an independent demonstration, accompanied anew by an elegant log-sine evaluation, alternative to that already given. And, while the Bernoulli recurrence is intended to enjoy here the pride of place, this note ends on a gloss wherein all the motivating real integrals are recovered yet again, and in quite elementary terms, from the Fourier series into which the Taylor development for $\text{Log}(1-z)$ blends when its argument $z$ is restricted to the unit circle.

Article information

Source
Real Anal. Exchange, Volume 41, Number 2 (2016), 351-366.

Dates
First available in Project Euclid: 30 March 2017

Permanent link to this document
https://projecteuclid.org/euclid.rae/1490839337

Mathematical Reviews number (MathSciNet)
MR3597325

Zentralblatt MATH identifier
06848935

Subjects
Primary: 11B68: Bernoulli and Euler numbers and polynomials 65Q30: Recurrence relations 30E20: Integration, integrals of Cauchy type, integral representations of analytic functions [See also 45Exx]
Secondary: 42A16.

Keywords
Bernoulli numbers and polynomials recurrence relations analytic function integrals around closed contours Fourier series

Citation

Grzesik, Jan A. Contour Integration Underlies Fundamental Bernoulli Number Recurrence. Real Anal. Exchange 41 (2016), no. 2, 351--366. https://projecteuclid.org/euclid.rae/1490839337


Export citation